Teens Abusing Over-the-Counter Medicine
When you talk to your children about “saying no to drugs,” you are probably thinking about cigarettes, marijuana, heroin and alcohol. And yes, it is absolutely critical that parents tell their kids about the dangers of these substances. But, sometimes we forget to include our own medicine cabinet in that conversation. More and more teens are abusing prescription drugs and over-the-counter medications. Because these medicines are safe and effective when taken as directed, young people assume that they are safe all of the time. Nothing can be further than the truth. Even herbals can cause potentially fatal side effects when overdosed. Over-the-counter medicines are most commonly abused by teens between 13- and 16-years-old because these substances are easily accessible, affordable, and sometimes undetectable in drug tests.
Children need their parents to clearly state that prescriptions and store-bought medicines are dangerous drugs with harmful side effects if they are taken in excess or for any other purpose than their intended function. Teens who learn about the risks of drugs at home are 50% less likely to abuse drugs.
You can read our previous blogs to learn more about teen drug use and prevention and the latest information about prescription drug abuse, but below, we provide some information about the most commonly abused over-the-counter medications.
- Cough medicine: Ten percent of teens admit to abusing cough medicine, such as Robitussin and NyQuil, to get high. When taken in large amounts, cough medicine can cause hallucinations, euphoria, and distortions of color and sound. Unfortunately, abusing cough medicine can also cause impaired judgment, vomiting, loss of muscle movement, seizures, blurred vision, drowsiness, shallow breathing, and a fast heart rate. Cough medicine can be addictive and have withdrawal symptoms.
- Diet pills, laxatives or diuretics: Some teens begin using these over-the-counter drugs to lose weight, but they tend to be highly addictive, and abuse is usually a sign of a serious eating disorder. Large doses of these weight-loss drugs can cause dehydration, digestive problems, insomnia, anxiety, and irritability.
- Caffeine medicines and energy drinks: Teens like to use caffeine pills and energy drinks for a buzz or “jolt of energy.” The safety of these products is in serious question: please read our earlier blog “Beware of Energy Drinks”. The number of emergency room visits linked with the use of non-alcohol energy drinks doubled from 2007 to 2011, reaching more than 20,000, and have even resulted in accidental deaths.
- Nasal decongestant: Nasal decongestants are a stimulant that can cause an excitable, hyperactive feeling when abused. It can cause heart palpitations, irregular heartbeats, and heart attacks.
- Motion sickness pills: Taking large doses of motion sickness pills, such as Dramamine or Benadryl, can provide someone a “high” and hallucinations similar to street drugs. The possible side effects are irregular heartbeats, coma, heart attacks, and even death.
- Pain relievers: Taking acetaminophen and ibuprofen in doses higher then recommended also poses health risks. Liver failure can occur with large doses of acetaminophen. Large doses of ibuprofen increases your risk of stomach bleeding, kidney failure, and cardiac risks.
- Herbal ecstasy: Advertised as a “natural” high, anyone can purchase this combination of inexpensive herbs in gas stations, nightclubs, drug stores, and online. Herbal ecstasy is legally sold in pill form and swallowed, snorted, or smoked to produce euphoria, increased awareness, and enhanced sexual sensations.Overdoses can result in increased blood pressure, muscle spasms, heart attacks, strokes, seizures, and death.
- Other herbals: Teens can be quite creative in finding ways to use seemingly benign substances to ill effect. For example, teens can eat nutmeg as a paste to experience giddiness, euphoria, and hallucinations. Besides being legal, many herbals are not detected during routine urine drug screens, which makes this an especially appealing method for getting high. But even herbal substances, when abused, can leave the user with nasty symptoms, such as severe anxiety, hallucinations, dizziness, heart palpitations, and low blood pressure.
Signs that your child may be abusing some form of drug include changes in sleep habits, energy levels, mood, appetite or personality.
Tell your child why you want them to remain drug-free. Inform your child of the risks associated with all drug use – illegal, prescription and over-the-counter. It is also a good idea to lock up all medications in your household, regardless of how young or old your child is. Role model good behavior for your child. Do not drink alcohol in excess around your children. Follow the instructions on prescription or over-the-counter drugs properly. Never use a drug for casual, non-medical use or share prescriptions with family or friends. Your child learns behavior from observing you, so be sure to use exercise or other stress management techniques – not drugs or alcohol – to cope with life’s problems. Finally, encourage them to make friends with peers who have the same values and to get involved in activities that bring them joy or passion.
I have never heard of people using antihistamines in an abusive way, but I bet at the right dose it gives the effects that you mentioned. I think an open approach by parents who monitor any psychological issues that children have are key to keep kids of any kinds of drugs, including over the counter ones. I have never heard of case where there was an addiction without some kind of personal issue going on for someone, many times I think the parents actually play into these addictions in a bad way actually. DXM seems to the OTC drug of choice for kids today, I am glad articles like yours help bring awareness to these issues.